Kansas, 2013

Winter Storm in Kansas, December 21 to 22, 2013

December 21 to 22, 2013 · NWS ICT · 21 events in 21 counties and zones

An especially nasty winter storm that arrived Southeast Kansas the evening of the 20th greatly intensified on the 21st. The vicious winter storm buried Central Kansas with 6 to 13 inches of snow while Southeast Kansas was ravaged by an ice storm in which freezing rain and sleet produced widespread 1/2 to 1 inch accumulations with the greater accumulations occurring along the Oklahoma Border.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An especially nasty winter storm that arrived Southeast Kansas the evening of the 20th greatly intensified on the 21st. The vicious winter storm buried Central Kansas with 6 to 13 inches of snow while Southeast Kansas was ravaged by an ice storm in which freezing rain and sleet produced widespread 1/2 to 1 inch accumulations with the greater accumulations occurring along the Oklahoma Border. Snowfalls ranging from 3 to 6 inches were common across South-Central Kansas, but prior to the snow's arrival, freezing rain produced 1/4 to 1/2 inch of glaze. Travel across all areas was obviously treacherous if not impossible. No doubt hundreds of accidents occurred with several injuries. One accident in East Wichita involved 10-15 vehicles. The winter storm departed the area the morning of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 21, 4:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 21, 4:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
438 AM CST SAT DEC 21 2013

...AVIATION UPDATE FOR 12Z TAFS...

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 236 AM CST SAT DEC 21 2013

STORM SYSTEM OVER NORTHERN MEXICO EARLY THIS MORNING...IS ON TRACK
TO EJECT NORTHEASTWARD ACROSS THE SOUTHERN PLAINS INTO THE MID
MISSISSIPPI VALLEY BY LATE TONIGHT. ABOVE NORMAL PRECIPITABLE WATER
WAS SURGING NORTHWARD INTO KANSAS AND OKLAHOMA SO MOISTURE IS
PLENTIFUL FOR THIS SYSTEM TO WORK WITH. USING A GFS/SREF BLEND FOR
WHERE THE DEFORMATION ZONE/TROWAL WILL SET UP ACROSS SOUTH CENTRAL
THROUGH NORTHEAST KS...WITH THESE MODELS SHOWING THE BEST
CONSISTENCY. COUPLED FORCING/INTENSE LIFT WITH THE DEFORMATION
ZONE/TROWAL AND UPPER SYSTEM APPROACHING MOVES THROUGH THOSE AREAS
THIS AFTERNOON/EVENING. AS THIS HAPPENS...A SLEET/FREEZING RAIN
MIX WILL CHANGE TO MODERATE-HEAVY SNOW WITH STORM TOTAL
ACCUMULATIONS OF 4 TO 6 INCHES. ACROSS SOUTHEAST KS...THE MAIN
IMPACT FROM THIS STORM WILL BE IN THE FORM OF FREEZING RAIN WHERE
WE EXPECT 0.25 INCH OR GREATER ICE ACCUMULATIONS WITH THE HIGHER
ICING APPEARING MORE LIKELY IN ELEVATED SURFACES...TREES AND
POWERLINES. UNTREATED ROADS/OVERPASSES WILL BE SLICK WITH TEMPS
IN THE 20S FOR MUCH OF THE DAY. AS COLDER AIR ALOFT SPREADS IN FROM
THE WEST...THE FREEZING RAIN WILL CHANGE TO SNOW IN THE SOUTHEAST
THIS EVENING. SNOW ACCUMULATIONS IN THE FAR SOUTHEAST WILL LIKELY
BE LIMITED TO 2 INCHES OR LESS. PRESENT INDICATIONS ARE THAT THE
GOING WINTER HEADLINES ARE REASONABLE. THE STORM SYSTEM WILL LIFT
NORTHEAST OUT OF THE AREA LATE TONIGHT WITH THE SNOW RAPIDLY
ENDING IN SOUTHEAST/EAST CENTRAL KS.

MUCH COLDER THAN NORMAL TEMPERATURES WILL PERSIST SUNDAY INTO MONDAY
WITH THE MAIN UPPER TROUGH STILL MOVING THROUGH THE PLAINS AND
ARCTIC SURFACE RIDGING IN PLACE. FLURRIES WILL BE POSSIBLE SUNDAY
NIGHT-MONDAY.

JMC

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 236 AM CST SAT DEC 21 2013

TEMPERATURES ARE THE MAIN CONCERN IN THE EXTENDED. THE GFS AND ECMWF
BOTH SHOW MEAN LONGWAVE UPPER TROUGHING DEVELOPING OVER THE
CENTRAL/EASTERN CONUS AS UPPER RIDGING BUILDS UP THE WEST COAST. THE
MODELS SHOW DIFFERENCES WITH TIMING/AMPLITUDE OF VARIOUS SHORTWAVES
SLIDING OUT OF SOUTHWESTERN CANADA INTO THE NORTH CENTRAL CONUS. THE
ECMWF WAS NOTICEABLY MORE AMPLIFIED WITH ONE OF THESE SHORTWAVES
LATER WEDNESDAY INTO THURSDAY WHICH WOULD TEND TO MAKE IT COOLER FOR
THURSDAY/FRIDAY COMPARED TO THE GFS. WILL CARRY A BLEND OF THESE
MODELS FOR NOW WHICH KEEPS TEMPERATURES BELOW NORMAL MOST OR ALL
OF THE WEEK...MOST NOTICEABLY OVER REMNANT SNOWPACKED AREAS. DO
NOT SEE ANY STRONG SIGNALS FOR PRECIPITATION AT THIS TIME.

JMC

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 437 AM CST SAT DEC 21 2013

WIDESPREAD FREEZING RAIN MIXED WITH SLEET WILL AFFECT SOUTHEAST
KS THIS MORNING...WITH WICHITA ON THE FAR NORTHWEST FRINGE OF
THIS PRECIPITATION. SIGNIFICANT ICE ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY OVER FAR SOUTHEAST KS. BY LATE
MORNING/MIDDAY...ANTICIPATING A MIX OF SLEET/FREEZING RAIN AND
SNOW TO INCREASE IN COVERAGE ACROSS SOUTHERN/CENTRAL
KS...EVENTUALLY AFFECTING WICHITA AND HUTCHINSON. A TRANSITION TO
ALL SNOW IS LIKELY FROM WEST TO EAST BY MID TO LATE AFTERNOON
GENERALLY ALONG/WEST OF THE TURNPIKE CORRIDOR...WITH THIS
TRANSITION TO ALL SNOW CONTINUING INTO EASTERN KANSAS DURING THE
EVENING...ALTHOUGH FAR SOUTHEAST KS MAY HOLD ONTO MOSTLY FREEZING
DRIZZLE. SNOW ACCUMULATIONS OF 3-7 INCHES ARE POSSIBLE
ALONG/NORTHWEST OF THE TURNPIKE CORRIDOR BY EARLY SUNDAY MORNING.

IFR/LOW MVFR CIGS OVER SOUTHEAST KS WILL GRADUALLY SPREAD NORTH BY
LATE MORNING/EARLY AFTERNOON...WITH IFR OR LOWER VSBYS EXPECTED
WITH THE SNOW.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    29  18  27   5 / 100  90  10  10
HUTCHINSON      28  16  26   5 / 100  90  10  10
NEWTON          28  17  25   4 / 100  90  10  10
ELDORADO        30  17  26   5 / 100  90  10  10
WINFIELD-KWLD   30  19  28   8 / 100  90  10  10
RUSSELL         29  14  27   8 /  60  50  10  10
GREAT BEND      28  15  27   8 /  90  70  10  10
SALINA          29  15  25   6 /  80  90  10  10
MCPHERSON       28  16  25   5 / 100  90  10  10
COFFEYVILLE     31  21  29  10 /  90  90  10  10
CHANUTE         30  20  26   7 /  90  90  10  10
IOLA            30  20  26   7 /  90  90  10  10
PARSONS-KPPF    31  21  28   9 /  90  90  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR KSZ051>053-
068>072-094>096-098>100.

WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR KSZ047>050-067-
068-082-083-091>093.

&&
Hazardous weather outlook, Dec 21, 3:55 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CST SAT DEC 21 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WINTER WEATHER IS EXPECTED TO AFFECT MUCH OF THE AREA
TODAY INTO TONIGHT...WITH ACCUMULATIONS OF SNOW...SLEET AND ICE.
PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS OF ZERO TO 5 BELOW ARE EXPECTED ACROSS MUCH OF THE
AREA...BOTH SUNDAY NIGHT INTO MONDAY MORNING AND AGAIN MONDAY
NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER ANY REPORTS OF SNOW OR ICE ACCUMULATIONS WOULD BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Dec 21, 3:44 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     FREEZING RAIN    WICHITA                 37.69N 97.34W
12/21/2013  E0.00 INCH       SEDGWICK           KS   BROADCAST MEDIA

            NUMEROUS ACCIDENTS WERE REPORTED DUE TO LIGHT ICING ON
            ROADS MOSTLY IN EAST WICHITA. AN ACCIDENT INVOLVING UP TO
            10 TO 15 VEHICLES WAS REPORTED VIA LOCAL MEDIA OUTLET ON
            KELLOGG BETWEEN HILLSIDE AND OLIVER STREETS IN WESTBOUND
            LANES. DISPATCH INDICATED THAT SEVERAL PEOPLE MAY BE
            INJURED IN THIS ACCIDENT.

&&

JMC
Local storm report, Dec 21, 5:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FREEZING RAIN    3 NE WINFIELD           37.30N 96.93W
12/21/2013  E0.10 INCH       COWLEY             KS   CO-OP OBSERVER

            ESTIMATED ABOUT ONE-TENTH OF AN INCH ICE ACCUMULATION
            OVERNIGHT.

&&

ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Chautauqua

When
December 21, 7:00 AM CST to December 22, 3:00 AM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Freezing rain produced major ice accumulations that ranged from 0.75 to 1 inch on roads & highways, 0.50 to 0.75 inch on trees, and 0.50 inch on power lines. No major trees downed, but limbs of unspecified diameter downed all over Sedan.

Winter Storm, Labette

When
December 21, 11:00 AM CST to December 22, 3:00 AM CST
Where
Labette forecast zone
Reported by
Law Enforcement
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Freezing rain produced 0.50 inch of ice on vehicles with 0.25 inch on the ground in Oswego.

Winter Storm, Montgomery

When
December 21, 11:00 AM CST to December 22, 3:00 AM CST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Freezing rain produced a wide range of ice accumulations, from around 0.25 inch across Southern Montgomery County to nearly 1 inch across Northern Montgomery County. Travel was treacherous.

Winter Storm, Wilson

When
December 21, 12:22 PM CST to December 22, 3:00 AM CST
Where
Wilson forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Freezing rain produced around 0.25 inch of ice in Fredonia.

Winter Storm, Woodson

When
December 21, 12:22 PM CST to December 22, 3:00 AM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Ice accumulations up to one half inch plagued the southern half of the county with slightly lower amounts further to the north. Travel was significantly hampered.

Winter Storm, Neosho

When
December 21, 12:27 PM CST to December 22, 3:00 AM CST
Where
Neosho forecast zone
Reported by
Emergency Manager
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The Emergency Manager reported 0.25 inch of ice in Erie.

Winter Storm, Allen

When
December 21, 12:27 PM CST to December 22, 3:00 AM CST
Where
Allen forecast zone
Reported by
Law Enforcement
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Ice accumulations ranging from 0.125 inch to 0.25 inch across the county.

Winter Storm, Elk

When
December 21, 2:09 PM CST to December 22, 3:00 AM CST
Where
Elk forecast zone
Reported by
Trained Spotter
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The trained spotter reported 0.25 inch of ice 5 miles north of Howard.

Winter Storm, Greenwood

When
December 21, 3:00 PM CST to December 22, 3:00 AM CST
Where
Greenwood forecast zone
Reported by
Law Enforcement
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Ice accumulations up to one half inch plagued the southern half of the county with slightly lower amounts further to the north. Travel was significantly hampered.

Winter Storm, Cowley

When
December 21, 4:00 PM CST to December 22, 3:00 AM CST
Where
Cowley forecast zone
Reported by
Public
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Freezing rain produced 0.50 inch of ice.

Winter Storm, McPherson

When
December 21, 7:00 PM CST to December 22, 3:00 AM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Accumulations increased from 8 inches at 20:00 to 10 inches by very early the following morning. CO-OP observers contributed to this report.

Winter Storm, Butler

When
December 21, 7:00 PM CST to December 22, 3:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Although only 1.8 inches of snow were measured, the light snow accumulated on 0.25 inch of ice from the freezing rain that preceded the light snow.

Winter Storm, Barton

When
December 21, 7:21 PM CST to December 22, 3:00 AM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

In Great Bend, accumulations had increased from 6 inches at 19:21 to between 13.5 and 15.5 inches by around 21:00. An off duty NWS employee, amateur radio operators and the public all contributed to this report. A CO-OP observer also measured 10 inches in Ellinwood.

Winter Storm, Saline

When
December 21, 8:00 PM CST to December 22, 3:00 AM CST
Where
Saline forecast zone
Reported by
Public
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

In Salina, accumulations had increased from 8 inches at 20:34 to 12 inches by very early the next morning. Trained spotters also contributed to this report.

Winter Storm, Ellsworth

When
December 21, 8:00 PM CST to December 22, 3:00 AM CST
Where
Ellsworth forecast zone
Reported by
COOP Observer
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Widespread snow amounts of 5 to 9 inches were noted across the county causing significant travel problems.

Winter Storm, Marion

When
December 21, 8:00 PM CST to December 22, 3:00 AM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Widespread snow amounts in the northern part of the county reached up to 6 inches. Amounts varied from 2 to 6 inches elsewhere.

Winter Storm, Rice

When
December 21, 9:00 PM CST to December 22, 3:00 AM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A 7.5 inch accumulation was measured in Sterling.

Winter Storm, Reno

When
December 21, 9:49 PM CST to December 22, 3:00 AM CST
Where
Reno forecast zone
Reported by
Trained Spotter
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Accumulations ranging from 6 to 7.5 inches were measured from late in the evening to very early the following morning. A CO-OP observer contributed to this report.

Winter Storm, Kingman

When
December 21, 11:00 PM CST to December 22, 3:00 AM CST
Where
Kingman forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A 6 inch accumulation was measured 4 miles northeast of Murdock.

Winter Storm, Sedgwick

When
December 22, 1:00 AM CST to 3:00 AM CST
Where
Sedgwick forecast zone
Reported by
COOP Observer
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A 6 inch accumulation was measured in Mt. Hope. A mixture of sleet & freezing rain also occurred in and around Wichita that resulted in numerous accidents, primarily in East Wichita. One accident involved 10 to 15 vehicles with an unspecified number of injuries reported. Law enforcement & broadcast media also contributed to this report.

Winter Storm, Harvey

When
December 22, 1:00 AM CST to 3:00 AM CST
Where
Harvey forecast zone
Reported by
COOP Observer
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Widespread snow amounts in the western part of the county reached up to 6 inches. Amounts varied from 2 to 6 inches elsewhere.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489555, 489557, 489560, 489559, 491500, 489566, 489570, 489577, 491497, 489587, 489583, 489604, 489581, 489586, 491491, 491493, 489603, 489593, 489602, 489596, 491495.